Alert archive / South Carolina / Tornado Warnings in 2023

Tornado Warning 5, NWS Charleston, SC

July 22, 2023Berkeley County, South Carolina

NWS Charleston, SC issued this tornado warning at Jul 22, 2023, 6:57 PM EDT for Berkeley County, South Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2023, 6:57 PM EDT (22:57 UTC)
Expired
Jul 22, 2023, 7:30 PM EDT
In force
33 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Berkeley County, SC

The radar

The Columbia radar (KCAE), 137 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.0 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2023-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2023-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-248 J/kg
Mixed-layer LCL
1273 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

246 
WFUS52 KCHS 222257
TORCHS
SCC015-222330-
/O.NEW.KCHS.TO.W.0005.230722T2257Z-230722T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Charleston SC
657 PM EDT Sat Jul 22 2023

The National Weather Service in Charleston has issued a

* Tornado Warning for portions of...
  Berkeley County in southeastern South Carolina...

* Until 730 PM EDT.
    
* At 656 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Saint Stephen, moving east at 25 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include:
  Saint Stephen and Jamestown. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3343 7987 3343 7988 3340 7985 3338 7981
      3337 7980 3338 7979 3332 7974 3332 7970
      3330 7965 3325 7970 3336 7998 3347 7993
TIME...MOT...LOC 2256Z 290DEG 22KT 3339 7986 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

Adam
3 follow-up statements
588 
WWUS52 KCHS 222304
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
704 PM EDT Sat Jul 22 2023

SCC015-222330-
/O.CON.KCHS.TO.W.0005.000000T0000Z-230722T2330Z/
Berkeley SC-
704 PM EDT Sat Jul 22 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM EDT FOR PORTIONS
OF BERKELEY COUNTY...
    
At 702 PM EDT, a confirmed tornado was located near Saint Stephen,
moving east at 25 mph.

HAZARD...Damaging tornado.

SOURCE...Law enforcement confirmed tornado. At 700 pm, law 
         enforcement reported a tornado on the ground at 
         Russellville Road and Broadcast Lane. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include: 
Saint Stephen and Jamestown. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to an
interior room on the lowest floor of a sturdy building. Avoid
windows. If you are outdoors, in a mobile home, or in a vehicle, move
to the closest substantial shelter and protect yourself from flying
debris.

&&

LAT...LON 3343 7987 3343 7988 3340 7985 3338 7981
      3337 7980 3338 7979 3332 7974 3332 7970
      3330 7965 3325 7970 3336 7998 3347 7993
TIME...MOT...LOC 2302Z 290DEG 22KT 3338 7981 

TORNADO...OBSERVED
MAX HAIL SIZE...0.00 IN

$$

Adam
811 
WWUS52 KCHS 222312
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
712 PM EDT Sat Jul 22 2023

SCC015-222330-
/O.CON.KCHS.TO.W.0005.000000T0000Z-230722T2330Z/
Berkeley SC-
712 PM EDT Sat Jul 22 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM EDT FOR PORTIONS
OF BERKELEY COUNTY...
    
At 712 PM EDT, a confirmed tornado was located near Jamestown, moving
east at 25 mph.

HAZARD...Damaging tornado.

SOURCE...Law enforcement confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
Berkeley County, including the following locations... Alvin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to an
interior room on the lowest floor of a sturdy building. Avoid
windows. If you are outdoors, in a mobile home, or in a vehicle, move
to the closest substantial shelter and protect yourself from flying
debris.

&&

LAT...LON 3340 7986 3340 7985 3338 7981 3337 7980
      3338 7979 3332 7974 3332 7970 3330 7965
      3329 7978 3336 7989
TIME...MOT...LOC 2312Z 290DEG 22KT 3336 7974 

TORNADO...OBSERVED
MAX HAIL SIZE...0.00 IN

$$

Adam
882 
WWUS52 KCHS 222325
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
725 PM EDT Sat Jul 22 2023

SCC015-222335-
/O.EXP.KCHS.TO.W.0005.000000T0000Z-230722T2330Z/
Berkeley SC-
725 PM EDT Sat Jul 22 2023

...THE TORNADO WARNING FOR PORTIONS OF BERKELEY COUNTY WILL EXPIRE AT
730 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Charleston.

LAT...LON 3340 7986 3340 7985 3338 7981 3337 7980
      3338 7979 3332 7974 3332 7970 3330 7965
      3329 7978 3336 7989
TIME...MOT...LOC 2325Z 290DEG 22KT 3334 7967 

$$

Adam

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this tornado warning went out at Jul 22, 4:20 PM EDT, 2 hours 37 minutes earlier.

Area forecast discussion, Jul 22, 4:20 PM EDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
420 PM EDT Sat Jul 22 2023

.SYNOPSIS...
A weak stationary front will remain inland through early next
week before dissipating. Weak high pressure will then prevail.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
A weak area of surface low pressure will reside over the coastal
NC/SC border. It's associated cold front strung south near the
coast, then arching back around I-16 oriented nearly east-west
across southern GA and southern AL. A sharp gradient exists
across our southeast GA counties noted by dewpoints in the upper
60s to low 70s north of I-16 and mid to upper 70s south.
Ongoing convection to our south was rather impressive earlier
where a highly unstable and moist environment exists. However,
due to the location of the front, conditions are less favorable
for deep convection in our forecast area. A large area of
showers with embedded thunderstorms looks to push northeast
through the evening, weakening as the environment becomes less
unstable due to the overcast skies that have overtaken southeast
Georgia.

Additionally, isolated showers and storms will develop across
the SC Midlands near the area of low pressure where surface
convergence is most prevalent. There is potential for a stronger
storm to develop across the Charleston-Tri County before
overcast skies soon reach the area. Zonal flow aloft with some
indication of rippling shortwaves could provide some additional
forcing through the night. It looks as though convection across
the northern tier should cease around midnight, however model
guidance has been rather inconsistent and across the board
today, so kept slight chance POPs in through late tonight. With
deep westerly winds in place overnight behind the front,
slightly cooler temperatures are expected (mainly inland) with
lows forecast to range from the low 70s inland to the mid/upper
70s along the immediate coast.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
Sunday: A broad cyclonic flow will linger across the Southeast U.S.
and Deep South into Sunday as the East Coast longwave trough
persists and even deepens a bit. At the surface, a weak stationary
front will remain just north of the area with a subtle frontal wave
meandering over the South Carolina Midlands. A warm, moist
environment will remain in place across Southeast South Carolina and
Southeast Georgia within the warm sector. Guidance is similar in
keeping a well defined lobe of channeled vorticity hugging the coast
and stretching southwest into the Florida Panhandle as the longwave
trough deepens a bit to the west. The combination of modest
instability and quasi-geostrophic forcing in the vicinity of both
the area of channeled vorticity and the right entrance region of
southwest-northeast oriented jet stream to the northwest should
yield a pretty good coverage of showers/tstms from mid-afternoon
into the evening hours as noted by a large number of the CAMs and
global models.

There is some concern that dewpoints could mix out in the 60s and
temper the degree of mixed-layer instability somewhat away from the
coastal corridor, but given the degree of UVVs noted in model cross
sections, the setup looks pretty favorable for the development of
showers/tstms even if only marginal levels of instability develop.
Pops were raised to 50-80%, highest roughly along/east of the I-95
corridor where the better juxtaposition of richer low-level moisture
and upper forcing will be found. With a ribbon of PWATs in excess of
2" in place, there will be a risk for locally heavy rainfall and
urban/minor flooding of low-lying and poor drainage areas as intense
hourly rainfall rates could occur.

Convection will slowly wane during the evening hours with at least
some low-end chance for measurable rainfall persisting into the
early morning hours Monday. Highs will warm into the upper 80s/lower
90s prior the onset of rain with overnight lows ranging from the
lower 70s inland to the upper 70s at the beaches.

Monday and Tuesday: The pattern will begin to switch to a more sea
breeze dominated convective regime Monday into Tuesday as dewpoints
mix out across the interior and mid-level dry air vertically
expands. Model cross sections show mean RH values in the 700-400 hPa
layer dropping to <10% both days with even some broad subsidence
noted Monday afternoon as the main vorticity channel shifts farther
offshore. Convection should generally remain confined to and near
the afternoon sea breeze where low-level moisture could help augment
instability. Pops 20-30% Monday and 20% Tuesday were highlighted
across the coastal corridor with pops <10% across the far interior
both days. Highs will warm into the lower 90s Monday with lower-mid
90s Tuesday away from the beaches. Lows Monday night will drop into
the lower 70s well inland to around 80 at the beaches.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
What is left of the lingering mid-level weakness across the
Southeast U.S. will steadily fill through the week as subtropical
ridging takes hold. The chances for mainly afternoon/evening
showers/tstms will be largely confined to isolated category given the
building heights aloft and weak sea breeze convergence. The
identification of the mesoscale features that could locally augment
the convective regime is impossible to pin down this far out, so
pops will be capped at 20% for now. Temperatures will be near
seasonable levels for the end of July with coastal heat indices
generally peaking around 105 each afternoon.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Showers and thunderstorms will again impact the area later this
afternoon and evening. Guidance shows more coverage across
southeast Georgia where there is higher confidence KSAV will
receive direct impacts from convection. Thus, a TEMPO was
created for TSRA and MVFR conditions at KSAV this evening.
However, KJZI and KCHS have mention of VCTS as models show more
isolated to scattered coverage across southeast SC. This
continues until a few hours after midnight similar to previous
nights where activity could take until around midnight before
winding down.

Extended Aviation Outlook: Impacts from showers/tstms are likely at
all three terminals for Sunday. Otherwise, there are no concerns
through the remainder of the week as showers/tstms should largely
remain in the isolated category.

&&

.MARINE...
Tonight: High pressure in the Atlantic and a weak front inland
will support SW winds between 10 to 15 kt, shifting more
westerly by morning. Seas should average 2-3 ft. Later this
afternoon and into the evening scattered thunderstorms are
forecast to push across the nearshore waters. A few storms may
produce wind gusts of 34 kts or greater. Marine Warnings could
be needed.

Sunday through Wednesday: There are signals that convection Sunday
afternoon and evening could help enhanced southwest winds across the
local marine area. It is unclear whether these winds will be
directly tied to convection, but at least some influence is
expected. Wind speeds were capped at 15-20 kt with gusts holding
below Small Craft Advisory levels for now; however, an advisory may
be needed if these model trends continue. Otherwise, south to
southwest winds will prevail for much of the period with typical sea
breeze enhancements near the beaches and Charleston Harbor each
afternoon. Beyond Sunday, speeds will largely remain <15 kt with
seas 1-3 ft.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...BRM
SHORT TERM...
LONG TERM...
AVIATION...BRM
MARINE...BRM
Hazardous weather outlook, Jul 22, 3:49 PM EDT, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
349 PM EDT Sat Jul 22 2023

AMZ330-350-352-GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-
047>052-232000-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-Jenkins-Screven-
Candler-Bulloch-Effingham-Tattnall-Evans-Inland Bryan-Coastal Bryan-
Inland Chatham-Coastal Chatham-Long-Inland Liberty-Coastal Liberty-
Inland McIntosh-Coastal McIntosh-Allendale-Hampton-Inland Colleton-
Dorchester-Inland Berkeley-Inland Jasper-Beaufort-Coastal Colleton-
Charleston-Coastal Jasper-Tidal Berkeley-
349 PM EDT Sat Jul 22 2023

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ354-374-232000-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
349 PM EDT Sat Jul 22 2023

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Severe Thunderstorms: Strong will impact the Georgia coastal waters
through early evening. Wind gusts in excess of 34 knots are the
primary hazard with any storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Local storm report, Jul 22, 1:25 PM EDT, 5 hours 32 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
125 PM EDT Sat Jul 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     Rip Currents     1 S Tybee Island        31.99N  80.85W
07/22/2023                   Chatham            GA   Lifeguard

            2 ongoing weak rip currents near tower 20 on Tybee
            Island Beach.

&&

Event Number CHS2300771

DAK
Special weather statement, Jul 22, 2:56 PM EDT, 4 hours 1 minute before
Special Weather Statement
National Weather Service Charleston SC
256 PM EDT Sat Jul 22 2023

GAZ140-141-221930-
Inland McIntosh-Coastal McIntosh-
256 PM EDT Sat Jul 22 2023

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF MCINTOSH COUNTY...

At 256 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Everett to near
Little Saint Simons Island, and moving northeast at 10 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Some locations in the path of these storms include...
Darien, Wolf Island, Crescent, Carnigan, Valona, Sapelo Island,
Little Saint Simons Island, and Cox.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3129 8142 3130 8142 3133 8144 3134 8149
      3138 8155 3145 8162 3148 8161 3152 8137
      3148 8117 3140 8122 3137 8122 3135 8124
      3131 8122 3129 8123
TIME...MOT...LOC 1856Z 245DEG 9KT 3139 8157 3126 8125

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Local storm report, Jul 22, 6:38 PM EDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
638 PM EDT Sat Jul 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     Rip Currents     2 WSW Folly Beach       32.64N  79.97W
07/22/2023                   Charleston         SC   Lifeguard

            Lifeguards reported two rip currents that resulted in
            swim assists.

&&

Event Number CHS2300772

cpm

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 11:16 PM EDTSpecial Weather StatementCHSBerkeley44 min
Jul 21, 11:53 PM EDTSpecial Marine WarningCHS67 min
Jul 21, 11:59 PM EDTSpecial Weather StatementCHSBerkeley46 min
Jul 22, 12:24 AM EDTSpecial Weather StatementCHSCharleston36 min
Jul 22, 12:32 AM EDTSpecial Marine WarningCHS88 min
Jul 22, 12:58 AM EDTSpecial Marine WarningCHS62 min
Jul 22, 2:05 PM EDTSpecial Marine WarningCHS55 min
Jul 22, 2:54 PM EDTSpecial Marine WarningCHS96 min
Jul 22, 3:35 PM EDTSpecial Marine WarningCHS85 min
Jul 22, 7:20 PM EDTSpecial Weather StatementCHSBerkeley40 min

Nearby

Tornado Warnings in South Carolina, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.